Long-term steroid use can cause pretty intense side effects. Some of these include insomnia, fragile skin, redistribution of fat around the body (moon face), muscle wasting, water retention, blurred vision, trembling, weight gain, and the list goes on and on. This medication is used for decreasing inflammation in the body, but the more it is used the less effective it can be, so it is prescribed for longer and longer periods of time making these side effects more likely. I’ve been on steroids for 3 months now- the longest I’ve been prescribed thus far.
Last night, I was complaining to my husband about how unhappy I am with the side effects I’ve been experiencing. Luckily, now that I am on a lower dose many of the uncomfortable side effects have waned, but several still remain. When you feel sick AND look sick for so long, it can really take a toll on your self-esteem. I know I am being a bit vain, but after a while you just want to feel and look normal again. My husband had a different perspective. He said, “You just SURVIVED a pretty serious situation”. He’s right! I need to be gentle and patient with myself. I need to appreciate the fact that I am finally in the healing stage, even if it’s taking a while.
Before my flare up, I was weight training and making pretty good progress. Since being on steroids, I have experienced muscle wasting and have become so weak. For a while, I was tripping (mainly over the dogs) and falling because I was too weak to catch myself. I’ve felt well enough to get back into a daily workout routine at home and have noticed an increase in muscle and strength already. I’m determined to get back to weight training when my body is ready. If you are healthy- even relatively- please realize how lucky you are because not everyone has that privilege. Thanks for reading. ❤️